Alert archive / Alabama / Tornado Warnings in 1998

Tornado Warning 1, NWS Tallahassee, FL

February 26, 1998Coffee County, Alabama

NWS Tallahassee, FL issued this tornado warning at Feb 26, 1998, 9:13 PM CST for Coffee County, Alabama. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 26, 1998, 9:13 PM CST (03:13 UTC)
Expired
Feb 26, 1998, 10:00 PM CST
In force
47 min
Issued by
NWS Tallahassee, FL
Area
Whole counties

County Coffee County, AL

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 26, 7:00 PM CSTTornado WatchSPC5 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 3.2 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 1998-02-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 1998-02-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 256 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1522 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
256 m²/s²
0-3 km storm-relative helicity
316 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

314 
WFUS1 KTLH 270312 RRA
TORTLH
ALC031-270400-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1013 PM EST THU FEB 26 1998

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE FL HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 1000 PM CST (1100 PM EST)
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTHEASTERN ALABAMA

   ...COFFEE COUNTY

AT 909 PM CST... DOPPLER RADAR AT TALLAHASSEE INDICATED A POSSIBLE
TORNADO 4 MILES SOUTH OF ELBA MOVING NORTHEAST AT 50 MPH.

SOME LOCATIONS IN THE PATH OF THIS TORNADO ARE...
GOODMAN                   BY 912 PM CST
ELBA                      BY 910 PM CST
NEW BROCKTON              BY 920 PM CST
VICTORIA                  BY 925 PM CST


DO NOT USE YOUR CAR TO OUTRUN A TORNADO. CARS ARE EASILY TOSSED
AROUND BY TORNADIC WINDS. IF YOU ARE CAUGHT IN THE PATH OF A
TORNADO... LEAVE THE CAR AND GO TO A STRONG BUILDING. IF NO
STRUCTURE IS NEARBY...SEEK SAFETY IN A DITCH OR LOW SPOT. BE
MINDFUL OF RISING WATERS.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this tornado warning went out at Feb 26, 7:50 PM CST, 1 hour 23 minutes earlier.

Area forecast discussion, Feb 26, 7:50 PM CST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
850 PM EST THU FEB 26 1998

H2O VAPOR LOOP SHOWING S/W LIFTING UP THRU THE LOWER MS RIVER
VALLEY. ENERGY FROM THIS FEATURE WILL BE DISTANCING ITSELF FROM THE
LINE OF CONVECTION TO OUR WEST AS WE PROGRESS THRU THE EVENING. 00Z
TLH SOUNDING SHOWING SOME FAIRLY STABLE AIR ACROSS THE AREA. WITH
THIS IN MIND...CONTINUE TO THINK THE LINE OF STORMS WILL WEAKEN AS
IT WORKS EAST INTO THE AREA...FAMOUS LAST WORDS. LOWER LVL WIND
FIELDS STILL IMPRESSIVE WITH SOME MESO NOTED OVER THE GULF. MAIN
THREAT WILL BE SE AL AND THE PH. WILL INCRS POPS A BIT IN THE
WESTERN BIG BEND. EVEN IF LINE DIMINISHES AS EXPECTED...SHOULD
STILL BE THE LIKELIHOOD OF RAIN MOVING IN OVER THE WEST...LITTLE
LOWER IN THE EAST. TIME TO GO WATCH THE RADAR.

10

Nearby

Tornado Warnings in Alabama, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.